Montana, 2005

Heavy Rain in Montana, May 11, 2005

May 11, 2005 · NWS BYZ · 12 events in 5 counties and zones

12 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 11, 2:32 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, May 11, 2:32 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
332 AM MDT WED MAY 11 2005

.SHORT TERM...VALID FOR TDY AND THU...

LATE SPRING STORM TO AFFECT THE AREA TODAY AND TONIGHT. MODELS
REMAIN IN CLOSE AGREEMENT TODAY WITH THE UPPER DYNAMICS AND LOW
LEVEL SURFACE FEATURES. FORECAST CHALLENGE FOR TODAY IS WHEN COLD
AIR WILL WORK INTO THE AREA.

TODAY THROUGH THURSDAY NIGHT...CLOSED 500MB UPPER LOW OVER NORTHERN
UTAH THIS MORNING. LOW WILL LIFT NORTHEAST TODAY KEEPING FORECAST
AREA IN STRONG DIFLUENT FLOW ALOFT. LEFT EXIT REGION OF JET ALSO
BRINGING STRONG DIVERGENCE OVER MUCH OF THE AREA. STORM SYSTEM IS
VERTICALLY STACKED AND IS BRINGING A STRONG UP SLOPE FLOW TO THE
FORECAST AREA. EAST WINDS EXTEND ABOVE 550MB. BOTH GFS/ETA
INDICATING PWS NEARLY AN INCH OVER THE SOUTHEAST TO A HALF INCH
OVER SOUTH CENTRAL MONTANA. GFS/NAM/RUC ALL CONTINUE TO BRING
COLDER AIR INTO THE AREA THIS MORNING BETWEEN 12Z-18Z. SURFACE
ANALYSIS SHOWING COLDEST AIR JUST ENTERING NORTHERN MONTANA AT
07Z. MOUNTAINS ABOVE 6000 FEET HAVE BEEN AT OR NEAR FREEZING FOR
MOST OF THE NIGHT. COLE CREEK SNOTEL REPORTING 14 INCHES OF NEW
SNOW OVERNIGHT. WATER VAPOR SATELLITE SHOWING SOME DRY AIR WORKING
UP TOWARD SHERIDAN WHICH WILL HELP IN LOWERING SURFACE
TEMPERATURES WITH EVAPORATIVE COOLING. STORM SYSTEM WILL LIFT
NORTHEAST OVERNIGHT WITH PRECIP CONTINUING. WILL LEAVE CURRENT
ADVISORIES AND WARNINGS GOING. ONCE RAIN CHANGES OVER TO
SNOW...THE STRONG LIFT ALOFT WILL ALLOW FOR RAPID SNOW
ACCUMULATIONS. PRECIP WILL BEGIN DIMINISHING THURSDAY AS SYSTEM
LIFTS OVER THE AREA AND MAIN DYNAMICS SHIFTS NORTHEAST OF THE
FORECAST AREA. WILL KEEP LIKELY POPS OVER THE NORTHEAST BUT DO NOT
EXPECT ACCUMULATING SNOW. DRIER AIR WORK INTO THE AREA THURSDAY
NIGHT AS UPPER HIGH PRESSURE RIDGE WORKS INTO THE AREA.

HYDROLOGIC ISSUES...WILL KEEP CURRENT FLOOD WARNINGS GOING AS
STEADY PRECIPITATION CONTINUING OVER MOST OF THE FORECAST AREA.
SHERIDAN PICKED UP 1.48 INCHES OF YESTERDAY. HAVE HAD REPORTS OF
STREAMS RUNNING HIGH WITH SOME MINOR ROAD FLOODING NEAR ROBERTS IN
CARBON COUNTY. WILL LEAVE CURRENT FLOOD WARNING GOING FOR
CARBON...STILLWATER AND SWEET GRASS COUNTIES. 24 HOUR RADAR STORM
TOTAL PRECIP ESTIMATING OVER 3 INCHES. SMALL STREAM FLOOD
ADVISORY IS IN EFFECT THROUGH FRIDAY FOR THIS AREA WHICH LOOKS GOOD.
RICHMOND

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MODELS IN FAIRLY GOOD AGREEMENT FOR THE EXTENDED. RIDGE TO BUILD
INTO REGION FRIDAY. GFS WANTS TO KEEP SOME COOLER AIR OVER FAR
EAST AS FLOW ALOFT REMAINS NORTHERLY...SO EASTERN ZONES TO BE
SLOWER TO WARM. FOR WEEKEND...LEE SIDE TROFFING DEVELOPS TO AID
WARM UP A LITTLE. WESTERN ZONES CONT TO BE UNDER WARMEST 850MB
TEMPS UNTIL SUNDAY WHEN THERMAL RIDGE SHIFTS TO SOUTH CENTRAL
AREA. BUMPED TEMPS UP A NOTCH OVER WEEKEND AS 18C LINE EDGES INTO
SOUTHERN ZONES SUNDAY ON PREFRONTAL WINDS. PACIFIC SYSTEM MOVES
THROUGH SOUTHERN MONTANA SUNDAY NIGHT...WITH MAIN DYNAMICS PROGGD
TO REMAIN NORTH. AHEAD OF THIS AIR MASS BECOMES RATHER UNSTABLE
AND WEST TO SOUTHWEST FLOW SHOULD ADVECT IN DECENT MOISTURE. MAIN
TROUGH STAYS NORTH BUT FRONTAL ACTIVITY AND ASSOCIATED JET SHOULD
PROVIDE STIMULUS FOR CONVECTIVE ACTIVITY SUNDAY EVENING AND
NIGHT. SO HAVE INTRODUCED POPS FOR THIS TIME FRAME AND CONTINUED
SLIGHT CHANCE INTO MONDAY AS WEAK RIPPLES CONTINUE IN
WEST/SOUTHWEST FLOW AND MODELS PRODUCE SOME FRONTOGENESIS OVER
AREA. CLIMATOLOGY HAS CHANCE POPS IN MOUNTAINS THIS TIME OF YEAR
SO WILL HANG ON TO INHERITED MOUNTAIN POPS THROUGH BULK OF
EXTENDED DUE TO NATURE OF 500MB FLOW. TESAR

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 038 026/039 033/064 039/070 042/072 045/066 041/066
    +/S 86/O    21/B    00/B    00/B    22/W    20/B
LVM 036 026/042 032/063 039/068 036/067 042/062 036/062
    +/S 64/O    21/B    00/B    22/T    22/W    21/B
HDN 038 027/039 034/064 039/071 040/073 045/068 043/066
    +/S 87/O    21/B    00/B    00/B    22/W    20/B
MLS 037 028/040 033/058 037/069 042/071 046/068 043/068
    +/S +7/O    31/B    00/B    00/B    20/B    10/B
4BQ 037 027/039 032/058 036/068 040/070 045/070 043/068
    +/S 97/O    32/W    00/B    00/B    22/W    20/B
BHK 036 028/037 033/056 036/067 040/068 044/069 041/067
    +/S +7/S    42/W    00/B    00/B    20/B    10/B
SHR 039 023/036 032/061 037/068 037/071 043/067 039/066
    +/S +7/S    32/W    00/B    00/B    22/W    20/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR ZONES
      28-41-63-65.
     WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
      ZONES 29>39-42-56>58-66>68.
      FLOOD WARNING IN EFFECT UNTIL NOON FRIDAY FOR ZONES 036-038-
      058.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
      ZONES 98-99.
      FLOOD WARNING IN EFFECT UNTIL NOON FRIDAY FOR ZONE 099.
&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 10, 9:15 PM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1015 PM MDT TUE MAY 10 2005

MTZ067-068-WYZ098-120430-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-
1015 PM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING AND SOUTH CENTRAL MONTANA.

.DAY ONE...TONIGHT
A STRONG SPRING STORM SYSTEM WILL REMAIN OVER
THE REGION THROUGH THURSDAY MORNING. SNOW WILL BECOME HEAVY AT
TIMES LATE TONIGHT THROUGH WEDNESDAY NIGHT. AS A RESULT WINTER
STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST GTFWSWBYZ
FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST
GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-040-063>065-120430-
SOUTHERN WHEATLAND-NORTHERN PARK-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-
1015 PM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...TONIGHT
A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION THROUGH
THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE TO SNOW OVERNIGHT
WITH 2 TO 4 INCHES OF SNOW EXPECTED. AS A RESULT WINTER WEATHER
ADVISORIES ARE IN EFFECT. PLEASE REFER TO THE LATEST GTFWSWBYZ FOR
DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTER WEATHER ADVISORIES ARE IN EFFECT. PLEASE REFER TO THE
LATEST GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ029>033-035-037-042-057-120430-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
CARTER-GOLDEN VALLEY-NORTHERN BIG HORN-
1015 PM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TONIGHT
A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION THROUGH
THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE OVER TO SNOW LATE
TONIGHT AND BECOME HEAVY AT TIMES THROUGH WEDNESDAY NIGHT. AS A
RESULT WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
LATEST GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST
GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ034-036-038-039-041-056-058-066-WYZ099-120430-
NORTHERN STILLWATER-POWDER RIVER-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-SOUTHERN ROSEBUD-
BEARTOOTH FOOTHILLS-SHERIDAN FOOTHILLS-
1015 PM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...TONIGHT
A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION THROUGH
THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE TO SNOW LATE TONIGHT
AND BECOME HEAVY AT TIMES THROUGH WEDNESDAY NIGHT. AS A RESULT
WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST
GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

IN ADDITION TO THE HEAVY SNOW...HEAVY RAIN THIS EVENING WILL
COMBINE WITH THE HEAVY WET SNOW TO PROVIDE 2 TO 3 INCHES OF LIQUID
PRECIPITATION OVER THE NEXT 48 HOURS. THIS PRECIPITATION ON TOP
OF ALREADY SATURATED SOIL FROM LAST WEEKENDS STORM SYSTEM WILL
PRODUCE FLOODING IN SOME AREAS. AS A RESULT FLOOD WARNINGS ARE IN
EFFECT. PLEASE REFER TO THE LATEST GTFFLWBYZ FOR THE LATEST
FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTER STORM WARNINGS AND FLOOD WARNINGS ARE IN EFFECT. PLEASE
REFER TO THE LATEST GTFWSWBYZ...GTFFLWBYZ AND GTFFLSBYZ FOR
DETAILS ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy rain. Local standard time, as filed.

Heavy Rain, Carbon

When
May 11, 5:30 AM MST
Where
Carbon County, Luther
Reported by
EMERGENCY MANAGER
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

5 inches of rain in Luther (24-hour total)

Heavy Rain, Sweet Grass

When
May 11, 7:00 AM MST
Where
Sweet Grass County, 6 mi S of Big Timber
Reported by
TRAINED SPOTTER
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

2.80 inches of rain 6S Big Timber (24-hour total)

Heavy Rain, Sweet Grass

When
May 11, 7:00 AM MST
Where
Sweet Grass County, Melville
Reported by
TRAINED SPOTTER
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

1.10 inches of rain in 12 hours

Heavy Rain, Stillwater

When
May 11, 7:25 AM MST
Where
Stillwater County, Fishtail
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

4.06 inches of rain in Fishtail (Fishtail RAWS 24-hour total)

Heavy Rain, Stillwater

When
May 11, 8:45 AM MST
Where
Stillwater County, 18 mi NW of Columbus
Reported by
TRAINED SPOTTER
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

1.30 inches of rain 18NW Columbus in 24 hours

Heavy Rain, Big Horn

When
May 11, 2:25 PM MST
Where
Big Horn County, 5 mi E of Lodge Grass
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

1.28 inches of rain 5E Lodge Grass (Wolf Mountain RAWS 24-hour total)

Heavy Rain, Carbon

When
May 11, 3:00 PM MST
Where
Carbon County, 5 mi W of Red Lodge
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

4.40 inches of rain 5W Red Lodge (Cole Creek Snotel 24-hour total)

Heavy Rain, Carbon

When
May 11, 3:00 PM MST
Where
Carbon County, 4 mi S of Roscoe
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

4.40 inches of rain 4S Roscoe (Burnt Mountain Snotel 24-hour total)

Heavy Rain, Stillwater

When
May 11, 4:00 PM MST
Where
Stillwater County, Nye
Reported by
TRAINED SPOTTER
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

3.80 inches of rain in 24 hours

Heavy Rain, Golden Valley

When
May 11, 4:00 PM MST
Where
Golden Valley County, Ryegate
Reported by
TRAINED SPOTTER
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

1.05 inches of rain in 24 hours

Heavy Rain, Carbon

When
May 11, 4:00 PM MST
Where
Carbon County, Red Lodge
Reported by
TRAINED SPOTTER
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

6.99 inches of rain in Red Lodge

Heavy Rain, Carbon

When
May 11, 5:00 PM MST
Where
Carbon County, 10 mi SW of Luther
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

2.48 inches of rain 20S Fishtail (Mystic Lake Power Plant 24-hour total)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450370, 5450371, 5450372, 5450373, 5450374, 5450375, 5450376, 5450377, 5450378, 5450379, 5450380, 5450381.